Penn State Hershey Medical Center home Penn State Hershey Medical Center home Penn State Hershey: Patient Care home Penn State Hershey: Education home Penn State Hershey: Research home Penn State Hershey: Community home
Penn State Hershey Health Information Library
  Library Home
  Find A Physician
  Find A Practice
  Request An Appointment
  Search Clinical Studies
  Classes and Support Groups
  Ask A Health Librarian
  Subscribe to eNewsletters


Penn State Hershey Health Information Centers
  Bone and Joint
  Cancer
  Children
  Heart
  Men
  Neurology
  Pregnancy
  Seniors
  Women

        Follow Us

Antidiarrheal drug overdose

Definition

Antidiarrheal drugs are used to treat loose, watery, and frequent stools. This article discusses overdose of antidiarrheal drugs containing diphenoxylate and atropine. Both ingredients help slow intestinal movement. In addition, atropine helps decrease the body's production of fluids.

This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Diarrhea medicine poisoning; Diphenoxylate and atropine poisoning

Poisonous Ingredient

The ingredients include:

  • Diphenoxylate
  • Atropine

Diphenoxylate is a weak opioid, a class of drugs that includes morphine and other narcotics. Abuse of opioids, or use of opioids for nonmedical reasons is a growing problem.

Where Found

These substances are found in these medicines:

  • Diphenatol
  • Lofene
  • Logen
  • Lomanate
  • Lomotil
  • Lonox
  • Lo-Trol
  • Nor-Mil

Other medicines may also contain these substances.

Symptoms

Someone who has overdosed on this medicine may have some of these symptoms:

Note: Symptoms may take up to 12 hours to appear.

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strength if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the prescription bottle with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Breathing support, including oxygen and a tube through the mouth into the lungs
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Narcotic-counteracting drug (antagonist), approximately every 30 minutes
  • Tube through the nose into the stomach to empty the stomach (gastric lavage)

Outlook (Prognosis)

Most people will recover with treatment and are monitored for 24 hours. However, deaths may occur in young children. Children under age 6 should be admitted to the hospital and closely watched for 24 hours because signs of lung problems may be delayed and severe.

Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines that have been prescribed for you.

References

Aronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.

Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.


Review Date: 4/25/2019
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com